Cloudy
56°
Cloudy
Hi 71° | Lo 52°

Clearing Up Confusion About Anemia, Medication and Proper Diet

Dear Dr. Roach: I’m 84 and was diagnosed in late 2012 with anemia (cause undetermined). Fatigue and dizziness are my major symptoms, and my bone marrow biopsy was negative for cancer. In the past four or five months, I have had complete blood tests weekly, and get a Procrit injection if my hemoglobin level is under 11. It has been steady at 8-9 g/dl.

An anniversary martini the night before a blood test dropped my hemoglobin from 9.2 the previous week to 7.9, and slowly it has increased to 8.5, when I abstained from alcohol in past four weeks. I had colon cancer surgery in 2000, with nine months of chemotherapy for optimum recovery. I am healthy, otherwise. Is anemia a common health problem at my age? — I.M.

Answer: Anemia is a decrease in hemoglobin, the oxygen-carrying protein of the red blood cells. Anemia is caused by a decreased production of red blood cells, bleeding or increased destruction of red cells, often by autoimmune diseases. The main symptoms are fatigue, lightheadedness and shortness of breath.

Blood tests usually determine the cause of the anemia. When there remains doubt, the bone marrow biopsy may show the answer. Often, especially in older adults, there may be several factors. In your case, the chemotherapy you had might have had a long-term effect on the bone marrow. Alcohol can damage the bone marrow. (It’s the bone marrow, not the liver, where blood cells are made.) One drink seems unlikely to have caused such a dramatic drop.

Erythropoietin (Procrit) is a growth factor for red blood cells. Since it is normally made by the kidneys, it is often given to people whose kidneys are not functioning well, such as those with bone marrow diseases that affect red blood cell production and cause anemia. It is given as long as it is needed.

Proper diet is essential for red blood cell production. Iron and folic acid are two essential nutrients. They can be given as supplements, although iron is found in meat but also in unexpected places like pumpkin seeds, spinach and bran. Vitamin C increases iron absorption in the intestines. Folic acid is found in all fresh vegetables.

Dear Dr. Roach: You mentioned lupus in a recent column. Is there a connection between lupus and arthritis? — D.J.T.

Answer: Systemic lupus erythematosis (SLE) is a disease that can affect virtually any organ in the body, and usually affects several —often at the same time. The most common symptoms are fatigue, fever and weight loss. Skin signs can be very specific, such as the classic “butterfly rash,” a red, butterfly-shaped rash across the nose and cheeks. Arthritis (joint inflammation) or arthralgia (joint pain) is present in 90 percent of people with lupus at some point in the illness.

Dear Dr. Roach: I am 68 and take seven to eight pills daily, including lisinopril, Caduet, a beta blocker, gout medicine and Flomax. My question is, Can I take them all at once in the morning, or should they be spaced out throughout the day? Does taking them all at once diminish their effectiveness? — B.H.

Answer: The medications you list are commonly taken together with no problems. However, your pharmacist is the best source for questions about drug interactions and when to take what. Although there are excellent pharmacists at national chain stores, my patients generally report a better relationship with pharmacists at smaller mom-and-pop pharmacies.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.